Thunderstorm Wind, Orleans
- When
- June 19, 8:08 PM CST
- Where
- Orleans County, 2.07 mi S of Michend
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.000, -89.900
Mesonet station XBYU Bayou Bienvenue (Vertical Lift).
A northwest upper level flow regime was in place. This setup commonly supports summertime severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A northwest upper level flow regime was in place. This setup commonly supports summertime severe thunderstorms. This event was one of those days where very steep lapse rates and high shear values supported several severe thunderstorms with damaging wind and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 19, 6:23 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion
National Weather Service New Orleans LA
723 PM CDT Mon Jun 19 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 659 PM CDT Mon Jun 19 2023
Issued Flash Flood Watch a little while ago through 7 PM CDT
tomorrow for much of the area. Admittedly, confidence in specifics
is not particularly high, but considering what's occurred in areas
to the east over the last few days, and even over Jackson County
today, it's the path of least regret.
As has been said, it's a conditional situation with potential for
a high impact event. We can see on radar outflow moving westward
toward the Pearl River and St. Bernard Parish with thunderstorms
firing to the east of the boundary. These storms have been
producing hail and very heavy rainfall. Convection allowing models
keep producing storms through late evening, and then fire more
off on Tuesday morning. Multiple reports of 4-7 inches of rain
over Jackson County this afternoon. The question has been how far
westward to carry the watch, but with the upper ridge retreating
somewhat on Tuesday, opted to carry it westward to the Mississippi
River. Adjustments are likely to be made overnight to exclude some
portions of the area based on eventual evolution of convection, as
some portions of the area may end up with little or no
precipitation.
&&
.SHORT TERM...
(This evening through Tuesday night)
Issued at 350 PM CDT Mon Jun 19 2023
A fairly active afternoon/evening is expected across portions of the
CWA in terms of heavy rainfall potential. In the upper levels, a
very amplified ridge axis extends across the entire midsection of
the country stretching from the Rio Grande to well past the Great
Lakes. East of there, a deepening low has become cutoff near the
Ohio River Valley. A weak but significant surface boundary lies
between those large scale features near the LIX and MOB border along
the MS/AL coastline. The 12Z LIX sounding showed ample moisture
throughout the column outside of a little drying in the mid levels.
More concerning is the extremely steep lapse rates above the
850mb height. 7-8C/KM, and probably steeper now, is very rare for
this time of year. But that's just one aspect of ongoing very
robust convection in coastal AL thats spreading west into coastal
MS. The existence of the nearly stalled boundary continues to be a
major focal point of development and resulting in what will be
continued training of thunderstorms. Additionally, strong southern
flow noted on MOB's radar areal surface obs indicate a meso low
is potentially developing near the MS/AL border. This has been and
will continue to enhance precip development and efficiency.
Upwards of 5 to 10 inches of rain has fallen in Baldwin County AL
today and numbers in that realm are certainly possible on the MS
Coast. Weaker tornadoes will be possible as well as mesoscale
local environments in the vicinity of the boundary create an
environment with increased shear and helicity. This is similar to
what occurred yesterday along the I- 10 Twins Span bridge between
New Orleans East and Slidell.
Moving into the late evening and overnight, CAMs suggest a line of
storms will potentially develop roughly along a line from Baton
Rouge to New Orleans. Its not clear if this will be a new line that
initiates along 80 dewpoint line or just the current line in MS that
is driven southwestward by convection over time. Either way, will
once again be looking at the possibility of flash flooding and an
isolated tornado or 2.
Going into Tuesday, the shear axis between ridge to the west and
trough/low to the east will remain active. CAMs and medium range
models are all pinging on numerous showers and storms, but moreso
along BR/NOLA line instead of coastal/SW MS as it has been over the
last few days. Flash Flood Watch did cross my mind, but wasn't
confident enough to go with one that far out due to uncertainty.
Until that convection does develop, it'll still be hot although not
as hot has it has been. With the upper low to the east nudging
southwestward, temps will not be able to warm as much as previous
days. Thus, will not be reissuing the Excessive Heat Warning for any
zones but will send out another Heat Advisory (for a trimmed down
area).
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 343 AM CDT Mon Jun 19 2023
The stacked nature of these features(high and low) will also be
reflected at the sfc and will begin to send a front, although very
weak, into the area by Tuesday night into Wed. This will be a slow
process though. And while this boundary transits the area slowly,
training of storms could occur Tuesday and again Wed. These could
also last well into the evening hours each day. The front looks to
be over the gulf before stalling late Wed. This will take most of
this activity to that area as well. Dew pt temps look to cool back
to the upper 60s lower 70s by Wed night and temps look to cool also
into the lower 70s north(maybe even a 69F for MCB) to mid/upper 70s
south by Wed night. Another dry air surge will move in Fri keeping
storms over the coastal areas and offshore. This dry air surge will
be from the last short wave moving through the base of the upper
trough allowing this feature to begin moving north then NE. The
migration of this upper low looks to start late Wed night into
Thursday. But the main shift northward occurs as this short wave
moves to the east side of the trough Thu night into Friday. This
will cause the dew pt gradient to begin shifting to the NW bringing
back the deep moisture by the weekend. An easterly wave will move
through the gulf over the weekend providing moisture with a more
normal summer distribution of sh/ts. But the H7 high will have
ridged into the area as the upper trough departs, a hostile
environment will remain over the gulf as this easterly wave moves
through. Now, the good part of this is 2 fold. The first is less
severe storms by late Wed into Thu and possibly Fri, but we will
take this a day at a time. The second is the heat wave may get
broken and could be as early as Tuesday. The conditions will be
similar Tue but sine the trough will be over the area, it will bring
a lot more cloud cover keeping temps lower and as the relatively
dry air moves in, it could also keep the heat wave down Wed
through Friday. Maybe the Heat advisory now and again but the
excessive heat warnings may be going away at least for a short
while. By the way, the only normal thing in this fcast is the
easterly wave for this time of year. We get heat waves in June,
but it is not common to see them to this degree this early, these
usually come in July and August. And NW flow this long is insane.
And eventually, the H7 high will plant itself right over our area
by next week. But that's a ways out still. This migration of the
stacked high over Mexico is quite normal as it should eventually
find itself over the SW. And it is this process that causes the
NAMS(North American Monsoon System) to occur as it brings deep
moisture out of the Pacific into the SW on the western periphery
of the high. This is a normal process as well and if it carries
out like it should, then this heat will eventually subside here
and move west until the stacked high moves east, which is normally
does in late July/August. This high may be a lot more expansive
for this time of year, which is something worth looking into.
&&
.AVIATION...
(00Z TAFS)
Issued at 659 PM CDT Mon Jun 19 2023
Most terminals currently VFR, but KGPT currently has thunderstorms
in the vicinity, with potential to produce 40 knot gusts or more
and IFR visibilities. Also mentioning storms for KASD, and based
on recent discussions with SPC, as well as satellite, we'll
probably need to add TSRA threat to KMCB/KHDC/KNEW/KMSY in the
next few hours. Threat through around midnight, then refiring
around 14-15z. In between, MVFR ceilings likely around sunrise.
&&
.MARINE...
Issued at 343 AM CDT Mon Jun 19 2023
A broad ridge of surface high pressure centered over the southern
and eastern Gulf will continue to produce southwest flow of 10 to 20
knots over the coastal waters through Tuesday. Heading into
Wednesday and Thursday, a weak frontal boundary will slip into the
waters and stall. This will lead to weak northerly and easterly flow
of 10 knots or less during this period time. By the end of the week,
the boundary is expected to weaken and move NW, and a return to
prevailing onshore flow of 10 to 15 knots is expected as the surface
ridge over the southern and eastern Gulf once again becomes more
dominant.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 91 72 91 / 50 70 40 50
BTR 81 95 78 94 / 50 80 50 60
ASD 78 93 76 92 / 60 80 60 70
MSY 81 94 79 91 / 60 80 60 80
GPT 76 90 75 89 / 50 70 60 70
PQL 74 93 73 91 / 40 60 50 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 7 PM CDT this evening for
LAZ034>037-039-046>048-056>060-064>071-076>090.
Flood Watch through Tuesday evening for LAZ034>037-039-046>048-
056>060-064-065-069>071-076>090.
Heat Advisory from 11 AM to 7 PM CDT Tuesday for LAZ034-035-
046>048-056>060-064>070-076>090.
GM...None.
MS...Flood Watch through Tuesday evening for MSZ068>071-077-083>088.
Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
083>088.
GM...None.
&&
SHORT TERM...ME
LONG TERM....TE
AVIATION/UPDATE...RW
MARINE...TEPreliminary Local Storm Report
National Weather Service New Orleans LA
801 PM CDT Mon Jun 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Gst 56 E Venice 29.25N 88.43W
06/19/2023 M49 MPH GMZ577 LA AWOS
AWOS station KVKY Main Pass 289C.
&&
RWSpecial Weather Statement
National Weather Service New Orleans LA
827 PM CDT Mon Jun 19 2023
LAZ039-079-MSZ071-077-200200-
Washington LA-Northern St. Tammany LA-Walthall MS-Pearl River MS-
827 PM CDT Mon Jun 19 2023
...A strong thunderstorm will impact portions of north central St.
Tammany and Washington Parishes, southeastern Walthall and
northwestern Pearl River Counties through 900 PM CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Dexter, or 10 miles northeast of Franklinton,
moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bogalusa, Franklinton, Poplarville, Varnado, Sun, Crossroads, Dexter
and Angie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Louisiana...and southern Mississippi.
&&
LAT...LON 3107 8992 3107 8984 3100 8983 3100 8971
3083 8949 3060 8987 3100 9027 3113 8994
TIME...MOT...LOC 0127Z 320DEG 27KT 3097 9006
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MSWPreliminary Local Storm Report
National Weather Service New Orleans LA
851 PM CDT Mon Jun 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM Tstm Wnd Gst 2 NNE Yscloskey 29.87N 89.67W
06/19/2023 M40 MPH St. Bernard LA Buoy
Buoy station SHBL1 Shell Beach, LA.
&&
RWSpecial Weather Statement
National Weather Service New Orleans LA
854 PM CDT Mon Jun 19 2023
LAZ076-079-MSZ083-084-086-087-200230-
Southeast St. Tammany LA-Northern St. Tammany LA-
Southern Harrison MS-Northern Hancock MS-Southern Hancock MS-
Northern Harrison MS-
854 PM CDT Mon Jun 19 2023
...A strong thunderstorm will impact portions of southeastern St.
Tammany Parish, southwestern Harrison and Hancock Counties through
930 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pearlington, or 7 miles west of Waveland, moving southeast at 45 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gulfport, Slidell, Long Beach, Bay St. Louis, Waveland, Diamondhead,
Pearl River, Kiln, Pearlington, Shoreline Park, Stennis Space Center
and Slidell Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 266 and 273.
Interstate 10 in Mississippi between mile markers 1 and 27.
Interstate 12 between mile markers 82 and 84.
Interstate 59 in Louisiana between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Louisiana...and southern Mississippi.
&&
LAT...LON 3028 8927 3029 8931 3023 8940 3016 8945
3016 8952 3013 8958 3013 8962 3015 8963
3036 8986 3047 8971 3046 8965 3050 8964
3052 8955 3054 8951 3035 8904
TIME...MOT...LOC 0154Z 317DEG 39KT 3030 8952
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
MSWPreliminary Local Storm Report
National Weather Service New Orleans LA
857 PM CDT Mon Jun 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Hail 3 W Picayune 30.53N 89.73W
06/19/2023 M1.00 inch Pearl River MS Public
&&Special Weather Statement
National Weather Service New Orleans LA
900 PM CDT Mon Jun 19 2023
LAZ039-071-079-MSZ070-071-077-200230-
Washington LA-Northern St. Tammany LA-Northern Tangipahoa LA-Pike MS-
Walthall MS-Pearl River MS-
900 PM CDT Mon Jun 19 2023
...A strong thunderstorm will impact portions of north central St.
Tammany and Washington Parishes, southern Walthall, southeastern Pike
and northern Pearl River Counties through 930 PM CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm over
Varnado, or near Bogalusa, moving southeast at 50 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bogalusa, Franklinton, Poplarville, Tylertown, Varnado, Sun, Enon,
Crossroads, Mount Herman, Bush, Dexter, Mcneil and Angie.
This includes Interstate 59 in Mississippi between mile markers 18
and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Louisiana...and southern Mississippi.
&&
LAT...LON 3114 9000 3113 8994 3107 8992 3107 8984
3100 8983 3100 8973 3077 8942 3050 8991
3103 9042 3118 9001
TIME...MOT...LOC 0158Z 314DEG 45KT 3086 8983
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MSWThe national radar mosaic for the moment the first event began.
19 hail, 5 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Mesonet station XBYU Bayou Bienvenue (Vertical Lift).
Mesonet station XBYU Bayou Bienvenue (Vertical Lift).
Tree down on a mobile home.
Cars stalled in flood water on Gause Boulevard in front of Hobby Lobby.
Buoy station at Shell Beach, LA.
Report of quarter sized hail from mPING.
Report of quarter sized hail from mPING.
Skywarn spotter reported golf ball sized hail.
Quarter size hail in Montz relayed via social media.
Broadcast media relayed a picture of golfball sized hail near Albany.
Quarter size hail in the Jesuit Bend area. Event time estimated by radar.
A thunderstorm developed a vigorous mesovortex along a boundary over Lake Salvador just before 2100 UTC. This mesovortex intensified and tracked northwest into the Salvador Wildlife Management Area where a large tornado damage path was visible on high resolution satellite imagery. Widespread tree damage including swaths of uproots and snaps of softwood trees as well as ground scouring and rowing marks from the parent mesovortex were observed indicative of a significant tornado. KLIX radar imagery supports this approximate 4 mile track inland with a 40 knot rotational velocity and weak tornado debris signature evident to at least 4000 feet where the most severe damage was located midway along the path. Thereafter, the tornado path gradually narrowed and weakened and its estimated the tornado dissipated around 21:07 UTC. A ground survey was later performed to assess the highest end damage from this tornado which confirmed the existence of several snapped bald cypress trees.
Multiple reports and pictures of large hail possibly up to softball size near the community of Kraemer. Relayed via social media.
Media Tweet showed picture of Public reporting quarter sized hail.
Large Hail Reported by public via social media near Kraemer.
EM Reports trees and powerlines down in Convent and Vacherie area from likely downburst winds. 1100 customers lost power. Time estimated and matched with radar.
Hail 2 to 2.25 inches in diameter near Brusly. Relayed via social media.
Golfball sized hail reported by public.
Larger than golf ball hail reported around the Riverbend area. Relayed via social media.
Picture of hail measured to 3.75 inches. Relayed through social media.
Reported by public through social media south of Baton Rouge.
Numerous reports and pictures of hail 2.5 to 3 around the Riverbend subdivision. Relayed via social media.
Hail stone measured around 3.25 inches after some melting in the Riverbend area. Relayed via social media.
Hail 2 to 2.25 in the town of Addis. Relayed via social media.
Picture of hail at least 2 inches in diameter, possibly larger, in Labadieville. Relayed via social media.
Golf ball hail reported in Labedieville. Relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2023Every state in 2023This day in weather historyThe tornado archive for Louisiana, 2023Warnings in Louisiana, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116114, 1116115, 1116103, 1116102, 1116116, 1116109, 1116110, 1116104, 1116105, 1116106, 1116111, 1170546, 1116133, 1116112, 1116131, 1116113, 1116130, 1116129, 1116127, 1116122, 1116124, 1116125, 1116121, 1116120, 1116118, 1116119.